Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Grand Rapids, MI

June 28, 2005Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2005, 5:25 PM EDT for Isabella County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 5:25 PM EDT (21:25 UTC)
Expired
Jun 28, 2005, 6:19 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 98 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:50 PM EDTTSTM WND GST 59Mount Pleasant, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 282125
SVRGRR
MIC073-282215-
/O.NEW.KGRR.SV.W.0061.050628T2125Z-050628T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
525 PM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISABELLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 615 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF MOUNT
  PLEASANT...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEBUSH AROUND 545 PM EDT
  MOUNT PLEASANT AROUND 600 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4373 8506 4353 8505 4353 8472 4373 8473

$$

BEACHLER
2 follow-up statements
000 
WWUS53 KGRR 282150
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
550 PM EDT TUE JUN 28 2005

MIC073-282215-
/O.CON.KGRR.SV.W.0061.000000T0000Z-050628T2215Z/
ISABELLA MI-
550 PM EDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ISABELLA
COUNTY UNTIL 615 PM EDT...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MOUNT PLEASANT...AND MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHEPHERD BY 600 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4373 8506 4353 8505 4353 8472 4373 8473

$$

OSTUNO
000 
WWUS53 KGRR 282219
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 PM EDT TUE JUN 28 2005

MIC073-282229-
/O.EXP.KGRR.SV.W.0061.000000T0000Z-050628T2215Z/
ISABELLA MI-
619 PM EDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR ISABELLA COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 4373 8506 4353 8505 4353 8472 4373 8473

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:15 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 28, 5:15 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 PM EDT TUE JUN 28 2005

.SHORT TERM...
THE MAIN CHALLENGE DEALS WITH THE POTENTIAL FOR SOME SEVERE
WEATHER LATER WEDNESDAY AND INTO THURSDAY AM.   A STRONGER COLD
FRONT IS SHOWN TO PUSH THROUGH THE REGION THURSDAY MORNING AND INTO
THE EARLY AFTERNOON HOURS.  THE LATEST RUN OF THE NAM40 SHOWS BULK
SHEAR VALUES 0 TO 6 KM CLIMBING TO OVER 40 KNOTS...SO ORGANIZED
SEVERE WEATHER IS POSSIBLE.  CAPE VALUES OF OVER 2000 J/KG SUGGEST
PLENTY OF INSTABILITY WILL BE PRESENT.  DECENT VEERING OF THE LOW
LEVEL WINDS WILL BE PRESENT WITH SOME HELICITY VALUES AROUND 200
M2/S2...THUS SOME STORMS MAY CONTAIN STRONGER ROTATION.  ALOFT
ABUNDANT DIFFLUENCE IS SEEN WITH 300 MB WINDS INCREASING TO 70+
KNOTS.  I WENT AHEAD AND INCREASED PROBABILITIES TO LIKELY FOR
THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THU.

NOTICED THE SHALLOW FRONT SLIPPING DOWN FROM THE NORTH TONIGHT.  IT
REMAINS UNSTABLE ALOFT THROUGH THE NIGHT...THUS CONVECTION COULD GO
AT ANY TIME.  I DO NOT SEE ANY LLJ NOSING INTO THE FRONT...BUT IF
ONE DOES DEVELOP...A GOOD SET UP FOR HEAVY RAIN EXITS.  WILL NEED TO
MONITOR THROUGH THE NIGHT.  I DID KEEP THE CHANCE FOR SOME
THUNDERSTORMS GOING THROUGH THE NIGHT.  THE SLOW MOVEMENT IN
COMBINATION WITH TROPICAL AIRMASS IN PLACE SUGGESTS LOCALLY AN INCH
OR TWO OF RAIN COULD FALL.

WITH THE FRONT ACROSS THE AREA ON WEDNESDAY...SCATTERED CONVECTION
IS POSSIBLE...SOME MAY BE PULSE SEVERE.  ANOTHER WARM AND HUMID DAY
IS EXPECTED WITH HIGHS GOING UP INTO THE UPPER 80S.

DEPENDING ON HOW CONVECTION EVOLVES UPSTREAM...WE MAY SEE
THUNDERSTORMS WITH DAMAGING WIND ARRIVING LATER WEDNESDAY NIGHT.
OUR BOUNDARY LAYER WILL BE WELL MIXED AND WE HOLD ONTO THE
INSTABILITY THROUGH THE NIGHT WITH INCREASING WIND FIELDS.  WILL
KEEP THUNDERSTORMS IN THE FORECAST.

.LONG TERM...
NO BIG CHANGES WITH GOING EXTENDED FORECAST. WE CONTINUE TO SEE THE
PATTERN CHANGE SCHEDULED FOR THE END OF THIS WEEK THROUGH THE FIRST
HALF OF THE WEEKEND. UPPER LEVEL TROUGH BRUSHES THROUGH THE GREAT
LAKES FRIDAY AND SATURDAY...RETREATING NORTHWARD LATE SATURDAY. THIS
PULLING NORTH OF THE LOW WILL HELP TO ALLOW WEAK RIDGING TO RETURN
TO LOWER MICHIGAN FOR THE SUNDAY AND EARLY NEXT WEEK TIME FRAME.
TEMPERATURES STILL APPEAR TO BE MORE SEASONAL TO CLOSE OUT THE
WEEK...WITH 850MB TEMPS COOLING TO AROUND 10 TO 12 DEG C FOR FRIDAY
AND SATURDAY...WHICH USING 74 PERCENT RULE OF SUNSHINE RESULTS IN
MAX SFC TEMPERATURES IN THE UPPER 70S. WARM POOL OF 20 TO 22 DEG C
850MB TEMPS ARE BEGINNING TO BE PICKED UP ACROSS THE CENTRAL
ILLINOIS ON MONDAY. MODELS ARE PROGGING A LOW LEVEL JET POINTED
TOWARDS THE GREAT LAKES REGION MONDAY AND TUESDAY...WHICH SHOULD
HELP TO ADVECT IN WARMER TEMPS. GULF MOISTURE RETURNS ON THE RETURN
FLOW FROM THE SFC RIDGE OFFSHORE OF THE CAROLINAS. THIS WILL HELP TO
INCREASE DEW POINTS AND WITH INCREASING INSTABILITY LATE IN THE
WEEKEND EARLY NEXT WEEK...HAVE MAINTAINED THE THREAT FOR SCATTERED
SHOWERS AND THUNDERSTORMS.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS BEACHLER
Hazardous weather outlook, Jun 28, 12:10 PM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT TUE JUN 28 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1210 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER
MICHIGAN.  A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN
MANISTEE AND LUDINGTON.  THIS FEATURE COULD FOCUS THE STORMS THIS
AFTERNOON.  A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS
REGION THIS AFTERNOON AND EVENING.  BRIEF WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL ARE POSSIBLE.  SOUTH OF THIS BOUNDARY ISOLATED
SEVERE THUNDERSTORM COULD OCCUR AS WELL.  ANY THUNDERSTORM THAT DOES
FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING
LOCALLY HEAVY RAIN.  ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES
OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.  ONCE THE SUN SETS... SO SHOULD THE THREAT FOR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF
ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE
SEVERE. A STRONG COLD FRONT MAY BRING A
LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN
WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE
HAIL WOULD BE POSSIBLE WITH THESE STORMS.

COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT.

THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN
BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY
AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT.

WDM MJS

In the hours before

Local storm report, Jun 28, 2:12 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     REED CITY               43.87N 85.51W
06/28/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR REED CITY

&&

MKALEMBK
Local storm report, Jun 28, 4:14 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             6 NE HARRISON           44.08N 84.71W
06/28/2005  1.00 INCH        CLARE              MI   CO-OP OBSERVER

&&

GEO
Local storm report, Jun 28, 4:16 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     REED CITY               43.87N 85.51W
06/28/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR REED CITY

0259 PM     HAIL             6 NE HARRISON           44.08N 84.71W
06/28/2005  1.00 INCH        CLARE              MI   CO-OP OBSERVER

&&

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:37 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jun 28, 2:51 PM EDTSevere Thunderstorm WarningGRRClare24 min
Jun 28, 4:46 PM EDTSevere Thunderstorm WarningGRRMecosta44 min
Jun 28, 5:45 PM EDTFlash Flood WarningGRRMecosta3 hr
Jun 28, 6:33 PM EDTSevere Thunderstorm WarningGRRGratiot42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.